Lightning, Arapahoe
- When
- August 25, 3:45 PM MST
- Where
- Arapahoe County, Aurora Cherry Creek
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 39.630, -104.800
Lightning struck a home. The ensuing fire caused extensive roof damage.
Severe thunderstorms developed over Logan and Washington Counties. The storms produced wind gusts to 60 mph and large hail, up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms developed over Logan and Washington Counties. The storms produced wind gusts to 60 mph and large hail, up to the size of quarters. In Aurora, an unoccupied home was struck by lightning causing extensive roof damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 25, 2:00 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT MON AUG 25 2008 .SHORT TERM...ISOLATED CONVECTION OCCURRING OVER MOUNTAINS AND ALONG FOOTHILLS. NO STORMS ACROSS PLAINS YET AS AIRMASS REMAINS CAPPED. LATEST LAPS SURFACE ANALYSIS SHOWING LARGE AREA OF CIN...THOUGH AREA ERODING ALONG PALMER DIVIDE. 18Z KDNR SOUNDING SHOWED QUITE A BIT OF CIN...BUT MODIFYING SOUNDING USING 88F TEMP AND 47F DEWPOINT YIELDED NO CIN BUT 1400 J/JG. RADAR SHOWING WEAK BOUNDARY FROM CENTRAL ELBERT INTO EASTERN ARAPAHOE AND EASTERN ADAMS COUNTIES. AS WAS THE CASE YESTERDAY...THIS BOUNDARY COULD BECOME THE MAIN FOCUS FOR STORMS...BUT WILL PROBABLY NEED OUTFLOW FROM FOOTHILL STORMS FOR ANY INITIATION AS THERE DOESNT APPEAR THAT THERE IS ANY UPPER LEVEL SUPPORT TO HELP WITH CONVECTION. FURTHER EAST...CAPES NEARING 2000 J/KG BUT ALOT OF CIN TO OVERCOME...SO STORM CHANCES THERE RATHER SLIM. GUSTY WINDS AND BRIEF HEAVY RAIN ALONG WITH SOME SMALL HAIL THE MAIN OUTPUTS FROM THE STORMS. A FEW PLAINS STORMS COULD REACH SEVERE LIMITS... ESPECIALLY ALONG BOUNDARY INTERACTIONS. LARGE HAIL...WINDS AROUND 60 MPH AND HEAVY RAIN POSSIBLE THE MAIN CONCERNS. THOUGH OVERALL SHEAR PATTERN WEAK DUE TO LIGHT WIND ALOFT...THE LOW LEVEL SHEAR COULD INCREASE IN VICINITY OF THE BOUNDARIES. SO...CANNOT RULE OUT A BRIEF TORNADO ALONG ANY BOUNDARY. WILL KEEP THE HIGHER POPS ACROSS SOUTHERN MOUNTAINS AND FOOTHILLS INCLUDING THE PALMER DIVIDE. THE STORMS SHOULD BE DONE BY MIDNIGHT DUE TO LACK OF ANY UPPER DYNAMICS. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST A RETURN OF LOW CLOUDS AND POSSIBLE FOG TO FAR NORTHEAST CORNER. WILL INCREASE THE CLOUD COVER THERE...BUT HOLD OFF ON THE FOG FOR NOW. ON TUESDAY...UPPER LEVEL RIDGE REMAINS ACROSS AREA WITH WEAK WESTERLY FLOW ALOFT. FORECAST SOUNDINGS SHOW AFTERNOON CAPES RANGING FROM AROUND 500 J/KG ALONG FOOTHILLS TO AROUND 2500 J/KG FAR NORTHEAST CORNER. DAYTIME HEATING SHOULD PROVIDE ENOUGH INSTABILITY FOR AFTERNOON STORMS...MAINLY ACROSS THE MOUNTAINS SOUTH OF INTERSTATE 70. THE NAM QG VERTICAL VELOCITY PROGS SHOW SOME ASCENT IN THE 700-500 MB LAYER MOVING ACROSS AREA DURING THE AFTERNOON WHICH COULD AID IN ADDITIONAL STORM DEVELOPMENT. THE GFS KEEPS MOST OF THE LIFT NORTH OF COLORADO. FOR NOW WILL KEEP THE SLIGHT CHANCE GOING FOR THE REST OF THE CWA. GUIDANCE SUGGEST HIGHS NEAR 90 ACROSS PLAINS. LOWERED TEMPERATURE GRIDS SLIGHTLY... PARTICULARLY FAR NORTHEAST CORNER. .LONG TERM...OVERALL SYNOPTIC PATTERN SIMILAR TO YESTERDAY SO ONLY MINOR ADJUSTMENTS PLANNED IN THE LONG TERM. MAIN CONCERN FOR TSTMS WL OCCUR TUESDAY EVNG. MDLS STILL INDICATE GOOD CAPE OVER THE NERN PLAINS OF CO TUESDAY AFTN...WHICH SHUD TRANSLATE TO SOME SEVERE THUNDERSTORMS TUESDAY EVNG. FCST CAPES ALONG THE URBAN CORRIDOR NOT BAD WITH VALUES AROUND 800 J/KG. PROFILE AN INVERTED-V SO GUSTY WINDS SHUD BE THE MAIN THREAT. FURTHER E THE MSTR IS DEEPER WITH CAPES OF 1700-2100 J/KG. BETTER SHEAR AS WELL SO SVR TSTMS A GOOD POSSIBILITY. SOME WEAK QG ASCENT ALSO IN PLACE ALONG THE NRN BORDER WITH THE PASSAGE OF THE UPPER TROUGH AXIS. THE FRONTAL BOUNDARY ASSOCIATED WITH THE TROF WILL MOVE INTO THE CWFA AFTER 06Z TUESDAY NIGHT. INTERACTIVE SOUNDINGS ON WEDNESDAY INDICATE THE AMS SHUD BE TOO CAPPED FOR ANY TSTMS WITH SUBSIDENCE AT THE SFC AND ALOFT. ONLY POSSIBILITY MAY BE IN THE VICINITY OF SOUTH PARK WHERE SOME ELEVATED CONVECTION COULD DVLP. AS A RESULT LEFT ISOLD POPS IN ZONES 34 AND 37 FOR WEDNESDAY. NONE OF THE OPERATIONAL MDLS OR THEIR ENSEMBLES DIFFER WITH THE OVERALL PATTERN ON THURSDAY WITH A DRY NWLY FLOW ALOFT IN PLACE. FCST SOUNDINGS SHOW NO CAPE EITHER WITH MOST OF THE MSTR GETTING FLUSHED TO THE EAST AND SOUTH OF THE CWFA. FOR THIS REASON THURSDAY SHUD BE MOSTLY SUNNY WITH NIL POPS IN PLACE AT THIS TIME. TEMPERATURES WL RECOVER SOMEWHAT THURSDAY AHEAD OF A SECONDARY COOL FRONT THAT WILL SLIP INTO NERN CO THURSDAY NIGHT. FRIDAY AHUD BE COOLER AND MORE STABLE AS WELL. THE CENTER OF THE UPPER RIDGE IS PROGGED TO SHIFT INTO SRN PLAINS BY SUNDAY. AS IT DOES... SUBTROPICAL MSTR IS PROGGED TO START SLIPPING BACK INTO UT/WRN CO. THIS IS ALSO SIMILAR TO YESTERDAYS RUN SO WL GO AHEAD AND ADD SLGT CHC POPS TO THE HIGH COUNTRY FOR SUNDAY AND MONDAY. && .AVIATION...ISOLATED STORMS POSSIBLE THROUGH 04Z...MAINLY ALONG FOOTHILLS. A WEAK BOUNDARY EXTENDING FROM CENTRAL ELBERT COUNTY INTO EASTERN ARAPAHOE COULD BE A FOCUS FOR OTHER STORM DEVELOPMENT. GUSTY OUTFLOW WINDS TO AROUND 30KT COULD AFFECT AREA AIRPORTS. VFR CONDITIONS TO PREVAIL THROUGH TUESDAY. ISOLATED STORMS COULD DEVELOP AFTER 18Z TUESDAY...WHICH COULD AFFECT AREA AIRPORTS. MAIN THREAT WILL BE GUSTY OUTFLOW WINDS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. RPK/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1059 AM MDT MON AUG 25 2008 COZ030>051-261200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1059 AM MDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS...FOOTHILLS... PALMER DIVIDE AND OVER PARK COUNTY THIS AFTERNOON WITH WIDELY SCATTERED THUNDERSTORMS EXPECTED ELSEWHERE. THE STORMS WILL PRODUCE GUSTY WINDS...CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN ALONG WITH SOME SMALL HAIL. A FEW STORMS COULD BECOME SEVERE ACROSS THE PLAINS WITH HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. A WEAK TORNADO CANNOT BE RULED OUT...PARTICULARLY ALONG A BOUNDARY EXTENDING FROM CENTRAL ELBERT COUNTY NORTHWARD INTO EASTERN ARAPAHOE COUNTY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS IN ALL AREAS TUESDAY. ENOUGH MOISTURE WILL BE PRESENT EAST OF THE URBAN CORRIDOR TUESDAY AFTERNOON FOR SOME SEVERE THUNDERSTORMS. THE BEST POTENTIAL MAY OCCUR EAST OF A LINE EXTENDING FROM STERLING TO ELBERT. A FEW THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS ON WEDNESDAY. DRY AND STABLE CONDITIONS ARE EXPECTED ACROSS THE FORECAST AREA FOR REST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN PLAINS AFTER 2 PM THIS AFTERNOON. D-L/COOPER
The Denver radar (KFTG), 28 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
2 hail, 1 lightning, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Lightning struck a home. The ensuing fire caused extensive roof damage.
Six inches of water was reportedly running across County Roads 36 and MM.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122915, 122906, 122907, 122908, 125357.